Are Anticonvulsants worth the cost in central pain?

Some evidence seems to be mounting that some of the antieptieptic medications used for pain may have side effects on vision or cause tinnitus.


Verrotti et al at Pediatr Neurol. 2007 Jun;36(6):353-60 have published a study on antiepileptics which indicate caution in use and especially overuse. The original concern arose over loss of peripheral vision in epileptics who were on vigabatrin. Sometimes change in color vision was also noted. This led to a broadened investigation on antieptileptics in general, many of which have been used extensively in central pain.

We credit the NIH docs who say there is no satisfactory treatment for central pain. The NIH statement states that the best approach for the present is to minimize stress. Yet, we are aware of the desperation which drives nearly all to try to find something in the way of medication. There are not, usually, good studies on very high dose use over long periods of time, but in anticonvulsants, such studies exist. This does not mean that only anticonvulsants are worthy of scrutiny. Other medications may have their problems too.

Vigabatrin is a GABA agonist (activator) which is also an antiepileptic. It is no longer used in the U.S. because of an association with tinnitus. The list of suspect drugs includes “(barbiturates, benzodiazepine, carbamazepine, valproic acid, ethosuximide, and phenytoin) and the newer ones (vigabatrin, topiramate, tiagabine, levetiracetam, lamotrigine, gabapentin, felbamate, and oxcarbazepine)” These drugs are cited as having potential visual effects, and unfortunately include many which have been used for neuropathic pain.

It may be wise to have a conversation with your doctor about the advantages vs. the risks of anticonvulsants. Your doctor may recommend a visual field test or a color vision test using something like the pseudoisochromatic dots that detect color blindness.